Florida, 2004

Hail and Damaging Winds in Florida, May 2, 2004

May 2, 2004 · NWS MLB · 12 events in 5 counties and zones

9 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 2, 2:00 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, May 2, 2:00 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SUN MAY 2 2004

...CONCERN FOR STRONG TO SEVERE THUNDERSTORMS AGAIN THIS EVENING...

.DISCUSSION...

MORE SOUTHERLY LOW LEVEL FLOW TODAY IS KEEPING ECSB AND ASSOCD
SHOWERS/STORMS CLOSER TO THE EAST COAST THAN PREVIOUS DAYS. VIS SAT
IMAGERY SHOWS A DIFFUSE WCSB MAKING ITS WAY EAST ACROSS THE FL
PENINSULA. AND SFC OBS SHOW ECSB HAS JUST PASSED THRU DAB. STRONG
HEATING HAS PRODUCED HIGH INSTABILITY...ADAS MESOSCALE ANALYSIS
SHOWS -8 LI OVER CENTRAL FL. EXPECT COVERAGE AND INTENSITY OF
LIGHTNING STORMS TO INCREASE THE REMAINDER OF THE AFTN. STRONG TO
SEVERE STORMS CONTAINING VERY HEAVY RAIN...EXCESSIVE LIGHTNING AND
POSSIBLY DAMAGING WINDS ARE EXPECTED TO RESULT FROM THE COLLISION OF
THE SEA BREEZES...SO THIS SHOULD BE THE MAIN SHOW BETWEEN 6 AND 9
PM. HAIL IS ALSO POSSIBLE WITH H5 TEMPS AT -11C. THE COLLISION
SHOULD OCCUR EAST OF LAKE COUNTY WHERE THEY HAVE SEEN TORRENTIAL
RAINS LAST COUPLE NIGHTS.

MONDAY THROUGH TUESDAY...COLD FRONT MOVES THROUGH FORECAST AREA AND
SHOULD BRING NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS.
RAINFALL IS NEEDED OVER ALL BUT NORTHERN PORTION OF FORECAST AREA
WHICH GOT SOAKED YESTERDAY. BROAD AREA OF HIGH MOISTURE ASSOCIATED
WITH THE FRONT INDICATED BY MODELS WILL PROBABLY BRING ONE PRIMARY
LINEAR AREA OF RW/TRW BUT ABUNDANT MOISTURE AND LEFTOVER CONVECTION
FROM THIS EVENING WILL MEAN A DECENT CHANCE OF RAIN THROUGHOUT THE
DAY MONDAY.  THE MAIN THREAT OF THUNDERSTORMS AND EXCESSIVE RAIN
SHOULD BE FROM AROUND 15 GMT TO 21 GMT. UNIDIRECTIONAL FLOW AND LESS
INSTABILITY THAN TODAY INDICATE A LESSER THREAT OF SEVERE STORMS AND
THAT THE GREATEST CHANCE OF ISOLATED SEVERE THUNDERSTORMS WOULD
PROBABLY BE LIMITED TO SOUTHERN PORTION OF FORECAST AREA. ETA IS
QUICKER THAN GFS IN MOVING FRONT THROUGH AND GRIDDED FORECAST IS A
BIT OF A COMPROMISE IN TIMING. EXPECT PRECIP TO BE ENDING TUESDAY
MORNING OVER EXTREME SOUTHERN PORTION OF FORECAST AREA. GENERALLY
ACCEPTED GFS MIN/MAX TEMPS AND SHAVED GFS POPS JUST A BIT AND  MOVED
THEM A TAD LITTLE FASTER.

WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE RIDGE BEHIND THE FRONT
SETTLES IN OVER FORECAST AREA THROUGH FRIDAY AND TEMPERATURES REMAIN
MODERATE DUE TO ONSHORE EASTERLY FLOW. LONG RANGE GFS INDICATES
RIDGE AXIS REMAINS IN CONTROL THROUGH SUNDAY WITH PERHAPS ENOUGH
MOISTURE AND INSTABILITY TO GENERATE ISOLATED SEA BREEZE CONVECTION
BUT TOO FAR OUT TO MENTION AT THIS TIME WITH CONFIDENCE.

MARINE...WILL CONTINUE SCEC OVERNIGHT EVEN THOUGH WINDS HAVE
DECREASED AT BIT THIS AFTERNOON. CURRENTLY BUOY WINDS 14G16 KNOTS
WITH 5 FT SEAS AND 6 SECOND PERIOD. MESO ETA INDICATES WINDS SHOULD
RETURN TO 15 TO 20 KT RANGE OVER NIGHT WITH STRENGTHENING PRESSURE
GRADIENT AHEAD OF APPROACHING COLD FRONT AND SEAS SHOULD REMAIN
AROUND 5 TO 6FT. NORTHEASTERLY WINDS OF 10 TO 15 KTS BEHIND THE
FRONT ON TUESDAY WILL GRADUALLY SHIFT TO MORE EASTERLY BY LATE
WEDNESDAY AND THURSDAY AND THEN WEAKEN AS HIGH PRESSURE RIDGE
SETTLES OVER COASTAL WATERS ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  81  62  78 /  50  70  30  10
MCO  69  82  62  81 /  50  70  30  10
MLB  69  83  63  78 /  40  60  40  10
VRB  70  84  63  78 /  30  60  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM...HAGEMEYER
Hazardous weather outlook, May 2, 4:25 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
525 AM EDT SUN MAY 2 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
022200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
525 AM EDT SUN MAY 2 2004

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL AGAIN FORM THIS AFTERNOON SIMILAR IN STRENGTH AND
LOCATION AS COMPARED TO SATURDAY. HOWEVER...BECAUSE THE WINDS
ARE A LITTLE MORE SOUTHERLY TODAY...THUNDERSTORMS WILL ALSO HAVE A
BETTER CHANCE TO AFFECT LOCATIONS CLOSER TO THE CENTRAL FLORIDA
EAST COAST...ESPECIALLY NORTH OF COCOA BEACH. THE MAIN ORGANIZING AND
LIFTING FACTOR WILL BE THE SEA BREEZES. WHERE THESE SEA
BREEZE BOUNDARIES COLLIDE LATER IN THE DAY...THERE WILL BE A
LOW THREAT FOR SEVERE THUNDERSTORM WINDS AND HAIL...MAINLY NORTH AND
WEST OF A LINE FROM KISSIMMEE TO TITUSVILLE. IMPORTANTLY...THIS SAME
AREA WILL HAVE A MODERATE THREAT FOR LIGHTNING AS SOME OF THE STORMS
MAY CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING ACTIVITY. REMEMBER...
LIGHTNING IS ALWAYS THE FIRST THUNDERSTORM HAZARD TO ARRIVE AND THE
LAST TO LEAVE A LOCATION.

...FLOOD IMPACT...
ABUNDANT RAIN FELL YESTERDAY OVER LAKE COUNTY ASSOCIATED WITH
AFTERNOON AND EVENING THUNDERSTORMS. SINCE A SIMILAR STORM
FORECAST IS EXPECTED FOR TODAY...LAKE COUNTY WILL ALSO
HAVE A MODERATE THREAT FOR LOCALIZED FLOODING.

...RIP CURRENT IMPACT...
SOUTHEAST TO SOUTH WINDS AROUND 15 KNOTS WILL PREVAIL ALONG THE
IMMEDIATE COAST TODAY AND SUPPORT A LONGSHORE CURRENT. THIS WILL
INCREASE THE LIKELIHOOD THAT OCEAN SWIMMERS WILL ENCOUNTER A RIP
CURRENT. WHEN SWIMMING...KEEP A LIFE GUARD WITHIN SITE AT ALL TIMES.

...MARINE THUNDERSTORM GUST IMPACT...
SOME LATE AFTERNOON AND EVENING STORMS OVER LAND MAY PUSH OUT OVER
THE INTRACOASTAL AND NEARSHORE WATERS NORTH OF CAPE CANAVERAL
TO PRODUCE CONVECTIVE MARINE WINDS GUSTS TO 34 KNOTS. THE THREAT IS
LOW BUT MARINERS ARE TO BE ADVISED.

...WIND AND SEA IMPACT...
THE WINDS OVER THE MARINE AREA WILL BE SOUTHEAST TO SOUTH AT 15 TO 20
KNOTS. THIS WILL DRIVE SEAS TO 4 TO 6 FEET. THEREFORE...SMALL CRAFT
SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT IS EXPECTED TO PASS SOUTHWARD THROUGH THE FORECAST AREA
ON MONDAY...BRINGING A CHANCE FOR SHOWERS AND STORMS JUST AHEAD OF
IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

99

In the hours before

Special weather statement, May 2, 4:55 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT SUN MAY 2 2004

FLZ044-144-022300-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
555 PM EDT SUN MAY 2 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL WILL AFFECT LAKE COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
10 MILES NORTHWEST OF MASCOTTE TO GROVELAND...MOVING NORTHEAST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND SMALL HAIL THROUGH 700 PM INCLUDE OKAHUMPKA...HAWTHORNE
...LAKE HARRIS AND LEESBURG.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

The radar

The Melbourne radar (KMLB), 63 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Osceola

When
May 2, 5:58 PM EST
Where
Osceola County, St Cloud
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
28.250, -81.283

Thunderstorm Wind, Lake

When
May 2, 5:59 PM EST
Where
Lake County, Fruitland Park
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.850, -81.900

Thunderstorm winds turned over a large shed and blew down a tree in Fruitland Park.

Thunderstorm Wind, Osceola

When
May 2, 6:00 PM EST
Where
Osceola County, St Cloud
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.250, -81.283

Thunderstorm winds blew down power lines in St. Cloud.

Thunderstorm Wind, Osceola

When
May 2, 6:05 PM EST
Where
Osceola County, Narcoosee
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.300, -81.233

Thunderstorm winds blew down power lines and poles in Narcoossee.

Thunderstorm Wind, Osceola

When
May 2, 6:10 PM EST
Where
Osceola County, St Cloud
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
28.250, -81.283

A tree blown down by a thunderstorm crushed a mobile home.

Hail, Volusia

When
May 2, 6:32 PM EST
Where
Volusia County, De Bary
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.883, -81.300

Thunderstorm Wind, Orange

When
May 2, 6:47 PM EST
Where
Orange County, Orlando
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.550, -81.367

Thunderstorm winds blew down two trees at a public high school in Orlando.

Hail, Orange

When
May 2, 6:50 PM EST
Where
Orange County, 2 mi S of Orlando
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.517, -81.367

Thunderstorm Wind, Orange

When
May 2, 7:00 PM EST
Where
Orange County, Orlando
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.550, -81.367

Thunderstorm winds blew down a few trees, damaging a house in Orlando.

Thunderstorm Wind, Orange

When
May 2, 7:14 PM EST
Where
Orange County, Orlando
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.550, -81.367

Thunderstorm winds blew down trees damaging a house in Orlando.

Thunderstorm Wind, Seminole

When
May 2, 7:20 PM EST
Where
Seminole County, Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.800, -81.267

Thunderstorm winds blew down power lines in Sanford.

Thunderstorm Wind, Seminole

When
May 2, 7:25 PM EST
Where
Seminole County, Geneva
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.733, -81.117

Thunderstorm winds blew down power lines in Geneva.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395941, 5395942, 5395943, 5395944, 5395945, 5395946, 5395947, 5395948, 5395949, 5395950, 5395951, 5395952.